Conquering Addiction

Actions

Hamilton County officials: Mix of drugs could be to blame for spike of overdoses in last 24 hours

Posted: 10:31 AM, Jul 10, 2018
Updated: 2018-07-10 14:31:03Z

CINCINNATI -- Mixtures of opiates, fentanyl, carfentanil and other synthetics could be to blame for a spike in overdoses and overdose deaths over the last 24 hours, according to a memo from Hamilton County health officials. 

Sixteen people have overdosed since Monday, officials said, and there's also been “an elevation in deaths” that the coroner preliminarily identified as fatal overdoses. Daily overdose reports showed an increase in emergency room visits from 6 a.m. Monday to 6 a.m. Tuesday. 

Though officials aren’t certain what’s causing the increase, they suspect a change in the composition of street drugs. 

The Hamilton County Heroin Coalition warned members of the community -- including first responders, health professionals and people with substance use disorders -- to implement protective measures. 

Officials recommend people carry Narcan and administer multiple doses to someone if necessary. People with substance use disorders should not use drugs alone, and they should purchase naloxone over-the-counter or contact the Narcan Distribution Collaborative to receive a free kit.   

If you suspect someone has overdosed, call 911 even if you have administered Narcan. It is possible for Narcan to wear off before all the opioids are blocked. 

If you or someone you know needs help finding treatment, call 513-281-7880. Call Narcan Distribution Collaborative at 513-946-7676 if you need Narcan.